|Myrna watching the leaves fall|
Sunday, October 14, 2012
Myrna Loy Update and a Visit to the Cardiologist
Last month, Myrna’s urine test showed a level of Ph 6. In September, the potassium level was high at 5.1. Because I gave her a potassium supplement to help her body maintain a decent potassium level, (the kidneys need potassium but lasix and other drugs tend to cause the body to excrete potassium and the other electrolytes causing a shortage) I ceased administrating the supplement. Obviously, the body was maintaining a high level of potassium and not excreting it and that could be due to Valium that she takes which slows down the urge to urinate. Within a few days, she began going out of the box about three times a week. Going out of the box has been a problem for her since spring 2011. Due to that, she’s been on Valium since January ’12 (the only safe psychotrophic for HCM.) It took a few months of behavioral training and Valium to get it under control.
We had the blood and urine retested October 5. The urine Ph was up to 8. The potassium level was down to 4.1-low normal. So, I once again administered potassium but 1/8 of a tablet instead of ¼. Within days, she stopped going out of the box.
Neither her vet nor her cardiologist knows of a correlation between potassium levels and using the litter box nor between potassium and urine Ph levels. Her blood chemistry report shows normal BUN and creatinine and all other blood levels. So, there’s no physical reason present to indicate any issues with normal kidney or bladder function nor are there any crystals, blood, or bacteria in her urine. Why if she’s given potassium, does she use her litter box but when it is ceased, she goes out of the box? Is giving her potassium the reason the Ph level returned to normal and ceasing it drove it up? I think that potassium plays a part and I can only go by what I see, by the cause and effect of what I see. So, I will continue with the potassium supplement.
Myrna also received a daily dose of Methigel during the last few weeks. I have suspended it for now even though it is suppose to bring down the urine Ph. I want to see if she returns to going out of the box which would indicate it’s the Methigel that affects her box use. If she continues to use her litter box, and then next month we retest the urine, I will see if her Ph is lower or not. If it is, then it’s due to potassium. If it is not, then it’s the Methigel that is lowering the Ph level. And all of this might indicate that the potassium keeps her using the litter box and the Methigel keeps the Ph low and that it’s not a combination of both that effect her box use. We will continue to experiment and see.
She has been drinking a lot of water and urinating a lot since early September. She goes approximately every 2 ½ hours after spending weeks going every 3-4 hours. But she excretes a lot where as before she was excreting a small amount but the same amount (size in the litter box) as she always had. But again, there is no indication regarding a decrease of renal function to explain the change. It could be that all of the meds and the introduction of aspirin in July have contributed to a need-as well as the heat coming on in the house in mid September due to cold weather-to drink which leads to increased urination. We will need to keep an eye on this.
As for her heart, she saw her cardiologist this past Thursday. Everything seems fine. Her lungs are clear, the blood veins are good, and the heart number decreased from 186 to 184-a minor change but a decrease in heart size by any number is a good thing.
We discussed some issues. She’s tolerated aspirin very well. She’s never vomited and her blood work continues to show that her liver and kidneys are able to filter it. I noted that with aspirin, her energy levels seemed to be higher in July. Her platelet count is low at 164 but that is due in part to the aspirin which affects platelets. But it could also be to how the test is run. Blood will begin to coagulate once drawn if not handled properly. We will need to keep an eye out for bleeding and bruising that can occur with a low platelet count.
Lately, she has shown signs of extreme exhaustion. There is usually a day on a weekend where she seems to need not only a lot of sleep but seems as if she’s been up all night, can’t get up in the morning, and just looks and acts exhausted for the rest of the day. I explained her behavior by saying she acts like she’s in college and partied all night and now needs to sleep in the next day. The cardiologist says that she has seen that before but in cats whose hearts are getting weaker but we don’t see any real issues in her heart. She also said that human seniors with bad hearts will have days of great energy followed by days of exhaustion as their bodies need to rest. The cardiologist said that if this begins to happen more often or if it happens a couple days in a row, to bring her in, especially if we can bring her in when she seems to be more exhausted than usual. We will need to keep an eye on this.
I did note that her breathing seems to from time to time to be at a fast sustained level before leveling off. But it’s not constant and it has not made her anxious as if to say CHF is coming on. She said that if it happens again, to give her ¼ lasix in the afternoon instead of 1/16. And if it happens again, to call her and bring her in. Again, we will need to keep an eye on this.
I love to talk to Myrna’s cardiologist and to tell her Myrna stories and updates. We also discuss the other cats and sometimes she gives me feedback and suggestions. We laughed at my current escapades with various cat issues and the many vet visits these last few weeks that we’ve had. I also ask about her children and we talked about her new born son. She gives me time to discuss everything that might be on my mind and sometimes there is a lot to go over regarding Myrna. I always keep a list of questions and concerns and observations that I type up that we review at the visit. It’s so good to have someone that listens about Myrna. When looking for a specialist that you’ll be depending on and visiting often, you must find someone who listens to you and takes the time with you that is needed and of course, someone you trust to do the job correctly. We thank God, have it in Dr. DeSana.
She jokes but it is true-Myrna is a special little girl. She’s unique because she has a bad heart, and what should go wrong doesn’t like negative interactions with meds regarding her digestive system, her liver or her kidneys; and what should not go wrong does. She will present with unique symptoms that the doctor has never encountered before like needing Valium (I think Myrna’s the only patient on a psychotropic) and the relationship between potassium and using the box and the urine Ph. And Myrna’s had other odd issues with reactions to meds or her environment or other odd things that if they cause a typical negative reaction to most cats, never does in Myrna and yet if they are of no consequence to most cats, will be to Myrna.
Here are the vet’s notes from the visit:
“Today’s echocardiogram revealed that Myrna Loy’s cardiovascular status is currently stable. There has been no progressive enlargement of the left atrium or thickening of the left ventricle. There is no evidence of active or impending congestive heart failure. Further, there were no visible precursors to blood clot formation during today’s echocardiogram.”